The Coroner will investigate the death of an aged care resident who was allegedly given the wrong medication in the weeks before she died.
Her death will be examined at an inquest in the ACT Coroner’s Court next year.
It has been alleged that the then 89-year-old Canberra resident was given two medications Targin and Lyrica that were not prescribed for her according to media reports.
Her condition worsened and she was taken from the nursing home where she lived to the hospital, where she eventually died.
Aged care residents are a vulnerable population, and as such, each person often has to take a number of medications to treat several conditions at once. This makes prescribing and managing medications highly complex – and unfortunately, all too often errors do occur.
The complexity is compounded by a number of other issues – under-qualified staff administering medications, not enough staff on duty, and complex and manual medication systems.
A recent paper by the NSW Nurses and Midwifery Association, based on 700 survey responses in 2017, found that 63 per cent of medications in aged care were administered by Assistants in Nursing, not by more highly qualified Registered Nurses or Enrolled Nurses.
AINs are often only given only minimal medication training – sometimes only a few days’ worth, which is clearly not enough for this vastly complex field.
Not surprisingly, 74 per cent of AIN’s said they were ‘concerned’ about making decisions about administering medicines in the NSWNMA survey.
Even when highly trained and experienced RN’s are administering medications, they are often doing so under extreme time pressure because they are responsible for giving medications to a large number of residents – sometimes one nurse will be responsible for more than 100 residents.
The NSWNMA survey found that 84 per cent of respondents had witnessed a medication error in an aged care facility. One respondent said they estimated their facility made one medication error every day.
Perhaps encouraging was the fact that 85 percent of medication errors witnessed were reported, and the reporting process was generally viewed as “non-threatening and supportive”.
Medication errors are a serious issue in aged care; and whilst are relatively common most are fortunately not fatal.
Until the Coroner reports, we will not know the cause of the elderly woman’s death. Even if she was given medication she hadn’t been prescribed, it may not be clear if this lead to her death.
The purpose of the Coroners review is to identify the cause of death and if errors did occur then recommendations will be made in attempt to prevent the same thing from happening again.
By acknowledging that medication errors do occur, and identifying how they happen, this will be the first step in the pursuit of improving the quality of care in the sector.
Please note: The image used to illustrate this article does not represent actual people or events.